Tornadoes · United States · Michigan · 2018

EF0 tornado, Baldwin to Baldwin Muni Arpt, Michigan, August 28, 2018

From Baldwin to Baldwin Muni Arpt, this EF0 tornado ran 1.1 miles across Lake County on August 28, 2018, touching down at 7:27 PM EDT and reaching 500 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 28, 2018
Touchdown
7:27 PM EDT (23:27 UTC)
Lifted
7:28 PM EDT (23:28 UTC)
On the ground
1 minutes
Path length
1.1 miles (1.7 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Lake County
Touchdown point
43.902, -85.864
Lift-off point
43.895, -85.845
Record number
1808281727-01

The damage survey

16 damage points were recorded along this path by NWS GRR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of severe thunderstorms impacted lower Michigan during the evening hours of August 28th, 2018. Strong winds of 50 to 60 mph were common along the line with pockets of intense damaging winds of 75 to 90 mph. There were also two tornadoes embedded within the strongest winds near Baldwin and Idlewild. The most extensive damage was along US-10 from Ludington to Reed City, with separate areas of intense damage near Big Rapids and Le Roy.

An EF-0 tornado with estimated max winds of 85 mph caused tree and property damage in the village of Baldwin. A few bulidings had collapsed walls, damage to siding, or loss of roofing material.

An EF-1 tornado with maximum winds of 100 mph caused tree and property damage just east of the village of Baldwin near Idlewild. Tree damage was immense with trunks snapped in a narrow zone.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 22:24 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
22:00 UTC06:43 UTCFlood WatchGRR
22:24 UTC00:48 UTCSevere Thunderstorm WatchGRR
23:14 UTC00:15 UTCSevere Thunderstorm WarningGRR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Aug 28, 5:22 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 5:22 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
522 PM EDT Tue Aug 28 2018

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 510 PM EDT Tue Aug 28 2018

The atmosphere here in Southwest Lower Michigan continue to
destabilize rapids. From the SPC Meso page SB CAPE values were up
to around 2000 to 3000 j/kg. ML CAPE values were still much
lower, but that is expected to change quickly over the next hour
or two. Bulk effective shear values are up around 50 knots with
values over 60 knots in WI. Storm motion vectors suggest the
severe convection in WI will continue tracking east. By 00z the
storms should be reaching Little and Big Sable Points. Damaging
winds are the main risk, but hail and a local tor risk also is
forecasted. Helicity values in the 0 to 1 km layer are shown in a
few high res models to spike up in the 00z to 03z period along the
line. Some high res models start to develop convection out ahead
of the approaching line, over Grand Rapids around 00z to 01z,
which will need to be monitor for possible earlier arrival of the
impacts.

&&

.SYNOPSIS...
Issued at 142 PM EDT Tue Aug 28 2018

A slow moving cold front will push southeastward through the
region later tonight through Wednesday. Several rounds of showers
and thunderstorms will occur ahead of this frontal passage. Some
of these will be accompanied by heavy rain and severe weather. An
area of high pressure will move in behind the departing front for
Thursday drying the weather out.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM EDT Tue Aug 28 2018

The atmosphere was destabilizing rapidly here in Southwest Lower
Michigan at this time. Looking upstream storms were developing
across WI...some of which were severe. These storms will continue
to build east tonight. High Res models show the potential for
multiple rounds of storms with an increased risk for some to
repeat over the same area. With PWAT values running around 2
inches...deep cape and a right entrance region to an upper level
jet, an increased potential for flooding exists. Effective deep
layer shear supports organized convection with wind being the main
threat. We also noted a forecasted spike in the 0 to 1 SRH this
evening...especially toward Ludington and Big Rapids...so will
need to  monitor the Tornado potential closely.

The surface front will push slowly through the CWA on Wednesday.
Typically showers tend to be rather numerous in these slow moving
fronts behind the main instability axis. For this reason will
feature high pops to start the day on Wed mainly for southeast
counties.

.LONG TERM...(Friday through Tuesday)
Issued at 315 PM EDT Tue Aug 28 2018

Another wave of low pressure pushes through on Saturday. There
will be some instability accompanying the passage of this feature
so will allow for a few storms. How far south and east the surface
front tracks away from the area is uncertain. It appears there is
a trend for the front to stall out further north. This may act to
keep some showers around through Labor Day. Will need to monitor
trends closely

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 142 PM EDT Tue Aug 28 2018

Stormy weather will be moving into the TAF sites tonight. For the
most part the afternoon looks VFR. As the instability builds and
the front presses down from the northwest...after 22z storms
should be moving into the KLDM region and then toward KMKG and
KGRR. The line is expected to fill in as it continues to track
east southeast impacting the remainder of the TAF sites.
Additional storms are forecasted to from behind this initial
line...prolonging the impacts at the TAF sites. IFR clouds look
likely to form as the storms push off to the southeast and those
could linger into the morning. Aviators should monitor
trends/forecasts closely as severe storms with local 50kt gusts
appear possible tonight.

&&

.MARINE...
Issued at 315 PM EDT Tue Aug 28 2018

While a lull in the hazardous conditions may exist tonight...they
winds and waves build again on Wednesday. To keep things
simple...will just stretch the headline through Wednesday.

&&

.HYDROLOGY...
Issued at 315 PM EDT Tue Aug 28 2018

Round number 2 of convection produced one half to one inch of rain
across a good portion of West Michigan overnight. Isolated amounts
over two inches were indicated on MRMS QPE with gage correction over
southern Oceana...Muskegon...and northern Kent counties.  MRMS 48
hour precipitation totals show a band of greater than 6 inches of
rain across Muskegon county into extreme southern Newaygo county
into northern sections of Kent county.  The highest totals...in
excess of 8 inches...were indicated just north of Muskegon.

Short term models continue to indicate showers and thunderstorms
moving through West Michigan late this afternoon and tonight. Even
more moisture-laden air will develop ahead of the cold front moving
into the region this evening...with precipitable water values in
excess of two inches.  This will produce an atmosphere conducive to
highly efficient (nearly tropical) rainfall rates...similar to what
we have seen across Wisconsin and Lower Michigan since Sunday.

While sandy soils across West Michigan typically recover quickly
from heavy rainfall...soils here in the Grand Rapids area have not
drained fully from the rain overnight...and 48 hour rain totals here
are in the one to two inch range...far less than to our north. This
will lead to a greater percentage of runoff from the rain tonight.

Current forecasts keep area rivers below flood stage.  The
combination of the excessive rainfall rates and greater runoff
potential will make significant rises likely on most rivers in West
Michigan. Rivers most prone to rising above flood stage include the
Muskegon...Little Muskegon...Chippewa...White and Rogue.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Wednesday afternoon for MIZ037-
     043-050-056-064-071.

     Flood Watch through Wednesday morning for MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until 5 PM EDT Wednesday for LMZ844>849.

&&

MESOSCALE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...MWS
MARINE...MJS
Hazardous weather outlook, Aug 28, 1:32 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
132 PM EDT Tue Aug 28 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
132 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Several rounds of thunderstorms are expected beginning later this
afternoon and continuing tonight.  Some of these storms are expected
to be severe with damaging winds and hail the main risks. In
addition,  torrential rainfall will accompany the storms. A flooding
threat exists, especially if storms repeat over the same area.  In
addition, the soil is saturated  in portions of West Central Lower
Michigan due to recent heavy rainfall with elevated stream
levels...lowering the flood threshold.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday, mainly in the morning.
Severe weather and heavy rain are not expected, although areas of
flooding may linger. After dry weather on Thursday and Friday,
thunderstorms are possible again over Labor Day weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and tonight.

LMZ844>849-290930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
132 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will remain hazardous to small craft, swimmers, and
anyone venturing out on piers this afternoon. Thunderstorms are
expected over all of Lake Michigan later this afternoon and tonight.
Some of these storms could produce winds to 50 knots. Frequent
lightning is expected as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous winds and waves are possible on Wednesday, but the
wind will be northerly rather than southerly. Thunderstorms are
possible Wednesday morning but are not expected to be severe.
After dry weather on Thursday and Friday, thunderstorms are
possible again over Labor Day weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and tonight.

Meade MJS

In the hours before

Local storm report, Aug 28, 2:03 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     4 E LUDINGTON           43.96N 86.37W
08/28/2018                   MASON              MI   BROADCAST MEDIA

            DELAYED REPORT. LUDINGTON DAILY NEWS REPORTS
            A PROPERTY OWNER HAD SEVERAL TREES DOWN ON
            THEIR PROPERTY, ONE WHICH FELL ON THEIR CAR.
            TIME IS RADAR ESTIMATED.

&&
Special weather statement, Aug 28, 6:23 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
623 PM EDT TUE AUG 28 2018

MIZ056-064-282315-
Allegan MI-Ottawa MI-
623 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glenn, or 9 miles north of South Haven, moving northeast at 40 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Holland...             Hudsonville...         Zeeland...
Fennville...           Saugatuck...           Beechwood...
Saugatuck SP...        Ganges...              Hamilton...
Douglas...             Burnips...             North Dorr...
Drenthe...             Castle Park...         Jamestown...
Macatawa...            Glenn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern Michigan.

LAT...LON 4259 8623 4264 8623 4269 8621 4279 8621
      4296 8602 4282 8578 4277 8578 4277 8569
      4276 8567 4244 8626
TIME...MOT...LOC 2223Z 230DEG 34KT 4254 8632

BORCHARDT
Local storm report, Aug 28, 6:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     W MICH REGIONAL ARPT    42.74N 86.11W
08/28/2018  M40 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

&&

WH
Local storm report, Aug 28, 7:04 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            1 E HOLLAND             42.77N 86.08W
08/28/2018                   ALLEGAN            MI   TRAINED SPOTTER

            SIGNIFICANT PONDING REPORTED AT 32ND ST AND
            WAVERLY RD.

&&

WH
Local storm report, Aug 28, 7:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 SSE HAMILTON          42.62N 85.97W
08/28/2018  E0.25 INCH       ALLEGAN            MI   PUBLIC

&&

WH
Local storm report, Aug 28, 7:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
717 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             2 S FENNVILLE           42.56N 86.10W
08/28/2018  E0.25 INCH       ALLEGAN            MI   PUBLIC

&&

WH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

11.5 hours before the tornado, 190 km from the path. August 28, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -407, lifted condensation level 1253 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Surface CAPE
29 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

0.5 hours after it, 190 km from the path. August 29, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -150, lifted condensation level 840 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-150 J/kg
Surface CAPE
88 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Big Rapids (RQB), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC81.772.5200° 5 kt1012.2
21:55 UTC8172.5210° 7 kt1011.9
22:15 UTC80.672.3220° 9 kt151012.9
22:35 UTC80.672210° 4 kt181012.5
22:55 UTC8072230° 5 kt1012.2
23:15 UTC79.372.5160° 5 kt1011.2
23:37 UTC7972.70° 0 kt1011.9
23:55 UTC76.668.4320° 22 kt481014.6RA
00:15 UTC65.563.7340° 9 kt201013.2+RA
00:35 UTC66.264.6330° 4 kt1013.2-RA
00:55 UTC66.2650° 0 kt1012.9
01:15 UTC65.864.8190° 6 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Rapids radar (KGRR), 114 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:45 UTCTSTM WND DMG3 Sse Le RoyOsceola, MISEVERAL LARGE TREES DOWN. TIME ESTIMATED FROM RADAR.
23:00 UTCTSTM WND DMG3 Ne Little Point SableOceana, MIMULTIPLE TREES DOWNED AROUND THE SILVER LAKE AREA. AN UNKNOWN NUMBER OF BOATS WERE FLIPPED ON THE EAST SIDE OF THE LAKE. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED BY RADAR.
23:00 UTCTSTM WND DMGPentwaterOceana, MISCATTERED TREE LIMBS DOWN ACROSS PENTWATER DUE TO STRAIGHT-LINE WINDS. THERE WAS NO DISTINCT PATTERN TO THE WIND DAMAGE. TIME ESTIMATED BY RADAR.
23:00 UTCTSTM WND DMGSilver LakeOceana, MIAT LEAST THREE LOCATIONS WHERE TREES UPROOTED OR SNAPPED ON THE EAST SIDE OF SILVER LAKE. VIA MPING.
23:00 UTCTSTM WND GST 804 N LudingtonMason, MINWS STORM SURVEY TEAM FOUND A ~20 MILE SWATH OF 70 - 80 MPH WINDS WHICH CAUSED EXTENSIVE TREE DAMAGE. THE DAMAGE STARTED AT TAMARACK PARK AND CONTINUED SOUTHEAST TO LONG LAKE AND EMERSON. POWER POLES WERE DESTROYED ALONG
23:06 UTCTSTM WND DMG2 Ese WalhallaMason, MITREES DOWN ON STRUCTURES AROUND BRANCH TOWNSHIP. US-10 PARTIALLY BLOCKED. TIME ESTIMATED BY RADAR.
23:10 UTCTSTM WND DMG3 Ene CusterMason, MINUMEROUS TREES DOWN. SOME DAMAGE TO BARNS AND HOUSES.
23:15 UTCTSTM WND GST 51Mason Co AptMason, MIAWOS STATION LDM, MASON CO APT.
23:27 UTCTORNADO1 Wnw BaldwinLake, MIAN EF-0 TORNADO WITH ESTIMATED MAX WINDS OF 85 MPH CAUSED TREE AND PROPERTY DAMAGE IN THE VILLAGE OF BALDWIN. PATH LENGTH AROUND 1 MILE. MAXIMUM PATH WIDTH AROUND 500 YARDS. A SECOND TORNADO TOUCHED DOWN IN LAKE COUNTY A
23:28 UTCTSTM WND GST 702 Nw BaldwinLake, MINWS STORM SURVEY CONFIRMS 60 TO 70 MPH WINDS DOWNED MULTIPLE TREE BRANCHES PRIOR TO THE EF0 TORNADO IN BALDWIN. TIME ESTIMATED BY RADAR.
23:30 UTCTSTM WND DMG3 S MeauwatakaWexford, MIREPORTS OF NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY.
23:30 UTCTORNADO1 Se BaldwinLake, MIAN EF-1 TORNADO WITH ESTIMATED MAX WINDS OF 100 MPH CAUSED TREE AND PROPERTY DAMAGE JUST EAST OF THE VILLAGE OF BALDWIN NEAR IDLEWILD. PATH LENGTH AROUND 1 MILE. MAXIMUM PATH WIDTH OF AROUND 500 YARDS. THIS TORNADO WAS T
23:34 UTCTSTM WND GST 456 Ene DublinWexford, MIMESONET STATION MC047, 6 ENE DUBLIN.
23:34 UTCTSTM WND DMG1 Ne BitelyNewaygo, MINUMEROUS TREES AND POWER LINES DOWN IN LILLEY TWP. SOME ROADS INACCESSIBLE.
23:38 UTCTSTM WND GST 541 S BaldwinLake, MIMESONET STATION BDWM4, 1 S BALDWIN.
23:40 UTCTSTM WND DMG3 Wsw CadillacWexford, MIMULTIPLE TREES DAMAGED, SOME BLOWN ACROSS ROAD.
23:40 UTCTSTM WND DMG3 Nnw ScottvilleMason, MITREES AND POWER LINES REPORTED DOWN FROM THE LUDINGTON, SCOTTVILLE, CUSTER, AND FOUNTAIN AREAS.
23:40 UTCTSTM WND DMGReed CityOsceola, MIMULTIPLE TREES REPORTED DOWN ACROSS REED CITY.
23:45 UTCTSTM WND DMG3 Sw WoodvilleNewaygo, MIMULTIPLE TREES DOWN.
23:45 UTCTSTM WND GST 754 Wsw WoodvilleNewaygo, MINWS STORM SURVEY CONFIRMS AN AREA OF TREE DAMAGE CONSISTENT WITH UP TO 75 MPH WIND GUSTS SOUTHEAST OF BROHMAN ALONG 6 MILE ROAD NEAR EVERGREEN DRIVE EXTENDING TO SPRUCE AVENUE. SPOTTY AND MUCH LESS INTENSE DAMAGE CONTINU
23:48 UTCTSTM WND GST 803 Sse Le RoyOsceola, MINWS STORM SURVEY CONFIRMED A SMALL SWATH OF INTENSE WIND DAMAGE OCCURRED AROUND WELLS LAKE. DAMAGE ON THE EAST SIDE OF THE LAKE WAS IMMENSE WITH A NARROW SWATH OF NEARLY ALL TREES UPROOTED OR SNAPPED. WEST OF THE LAKE, D
23:49 UTCTSTM WND DMG4 Wnw StanwoodMecosta, MINUMEROUS TREES DOWN. TIME ESTIMATED BY RADAR.
23:49 UTCTSTM WND GST 80Big RapidsMecosta, MIDAMAGE FROM THUNDERSTORM WINDS ESTIMATED AT 75-90 MPH STRETCHED FROM PARIS TO BIG RAPIDS TO STANWOOD. NUMEROUS DOWNED TREES AND DAMAGE TO PROPERTY FROM FALLING TREES, WITH WORST DAMAGE CONCENTRATED IN PARIS AND STANWOOD.
23:55 UTCTSTM WND DMGCadillac - Wexford CounWexford, MIAWOS STATION CAD, CADILLAC - WEXFORD COUNT ARPT.
23:55 UTCTSTM WND GST 47Cadillac - Wexford CounWexford, MICORRECTS PREVIOUS TSTM WND DMG REPORT FROM CADILLAC - WEXFORD COUNT ARPT. AWOS STATION CAD, CADILLAC - WEXFORD COUNT ARPT TO THUNDERSTORM WIND GUST.
23:55 UTCTSTM WND GST 55Big Rapids Roben-Hood AMecosta, MIAWOS STATION RQB, BIG RAPIDS ROBEN-HOOD ARPT.
23:59 UTCHEAVY RAIN 1.67WellstonManistee, MIMESONET STATION WLLM4, WELLSTON. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
00:00 UTCTSTM WND DMG5 E AvondaleOsceola, MITREES DOWN BLOCKING ROADS.
00:00 UTCTSTM WND DMGParisMecosta, MINUMEROUS TREES AND POWER LINES DOWN IN THE AREA, SOME BLOCKING ROADS. TREES CRUSHED A FEW CAMPER TRAILERS.
00:07 UTCHEAVY RAIN 1.41WellstonManistee, MIMESONET STATION E0269, WELLSTON. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
00:15 UTCHEAVY RAIN 1.871 Ssw ManisteeManistee, MIMESONET STATION D9113, 1 SSW MANISTEE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of August 28, 2018

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 283:00 PM CDTEF1Marquette, WI0.750
August 283:03 PM CDTEF1Marquette, WI1.875
August 283:17 PM CDTEF1Green Lake, WI3.190
August 283:25 PM CDTEF0Green Lake, WI2.150
August 283:55 PM CDTEF1Fond du Lac, WI4.6175
August 284:00 PM CDTEF0Fond du Lac, WI0.650
August 284:04 PM CDTEF1Fond du Lac, WI4.4100
August 284:08 PM CDTEF0Fond du Lac, WI0.150
August 284:09 PM CDTEF1Fond du Lac, WI0.9100
August 284:11 PM CDTEF1Fond du Lac, WI0.180
August 284:11 PM CDTEF2Fond du Lac, WI3.9150$169,000
August 284:12 PM CDTEF1Dodge, WI2.7100
August 284:16 PM CDTEF1Fond du Lac, WI2.8100
August 284:22 PM CDTEF1Fond du Lac, WI4.590
August 284:27 PM CDTEF1Fond du Lac, WI4.0100
August 284:30 PM CDTEF0Fond du Lac, WI0.080
August 284:33 PM CDTEF1Calumet, WI1.075$75,000
August 284:36 PM CDTEF1Sheboygan, WI5.3100
August 284:57 PM CDTEF0Sheboygan, WI0.375
August 287:30 PM EDTEF1Lake, MI1.0500$100,000
August 287:49 PM EDTEF0Antrim, MI6.670$80,000
August 287:09 PM CDTEF0Scott, IA4.125
August 288:53 PM EDTEF1Ogemaw, MI0.240$65,000
August 288:58 PM EDTEF0Arenac, MI0.440$45,000
August 289:14 PM EDTEF1Arenac, MI0.950$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.